Wisconsin, 2011

Winter Storm in Wisconsin, March 22 to 23, 2011

March 22 to 23, 2011 · NWS MPX · 7 events in 7 counties and zones

A powerful storm system developed across the central Plains late Monday evening, and moved northeast across the Midwest and slowed down. Copious amounts of moisture moved northward across Minnesota and developed a band of heavy rainfall and scattered thunderstorms the morning of Tuesday March 22nd.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A powerful storm system developed across the central Plains late Monday evening, and moved northeast across the Midwest and slowed down.

Copious amounts of moisture moved northward across Minnesota and developed a band of heavy rainfall and scattered thunderstorms the morning of Tuesday March 22nd. Some of the rainfall began to mix with sleet by the afternoon across portions of west central Wisconsin. The mixture of sleet, snow and patches of freezing rain, switched over to all snow by Tuesday evening, and became heavy at times during the night. Some areas had winds around 35 mph.

Portions of west central Wisconsin, from Osceola to Menomonie, Chippewa Falls, and Ladysmith, received locally 6 to 11 inches of snow before it tapered off Wednesday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 22, 1:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 22, 1:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
225 PM CDT TUE MAR 22 2011

.DISCUSSION...
POWERFUL LOW PRESSURE SYSTEM CONTINUED TO AFFECT THE AREA FOR THE
NEXT 24 HOURS. WATER VAPOR IMAGERY SHOWING NEGATIVELY TILTED
TROUGH LIFTING NORTHEAST ACROSS NEBRASKA/KANSAS REGION THIS
AFTERNOON. STRONG WARM FRONT POSITIONED ACROSS IOWA WILL BE FOCUS
OF CONVECTIVE DEVELOPMENT INTO THE EARLY EVENING ACROSS FAR
SOUTHERN MINNESOTA. THIS BOTH GFS AND THE NAM HAD SLIGHTLY
NEGATIVE LI'S MOVING ACROSS THE THIS REGION AND THE 4KM NMM WRF
RADAR FORECAST SHOWING BAND OF CONVECTION LIFTING NORTHEAST
THROUGH ABOUT 05Z. OTHERWISE LIGHT PRECIPITATION TO THE NORTH AND
EAST IS EXPECTED TO REDEVELOP IN STRONG LIFT ZONE AS TROUGH
ADVANCES INTO THE AREA THIS EVENING. THIS SHOULD TRANSITION THE
MIXED PRECIPITATION THREAT OVER TO SNOW DURING THE EVENING OVER
THE NORTHEAST CWA. AS THE UPPER LOW DRIVES EAST...COLDER AIR WILL
FILTER IN BEHIND THE SYSTEM OVER THE WESTERN CWA AND WILL CHANGE
THE PRECIPITATION OVER TO SNOW AS WELL. STRONG NORTHEAST WINDS
WILL CAUSE SOME REDUCED VISIBILITY ALONG WITH SOME BLOWING SNOW.
THICKNESS CONCERNS AND LOWER LEVEL THERMAL FIELD SHOWS COOLING
SHOULD TAKE PLACE OVER THE NORTHWEST TWO THIRDS OF THE AREA
THROUGH ABOUT 06Z. HAVE EXPANDED THE WARNING TO THE SOUTHWEST OVER
WEST CENTRAL MN AS THIS COLDER AIR AND WIND ARRIVE. FORECASTING A
GENERAL 6 TO 10 INCH SNOW WITH PERHAPS A FEW 12 INCH AMOUNTS ALONG
THE NORTHERN PERIPHERY THROUGH WEDNESDAY AFTERNOON.

SYSTEM EXITS TO THE EAST OF THE AREA WEDNESDAY EVENING...WITH
LITTLE ADDITIONAL ACCUMULATION THEN. NEXT SYSTEM MOVES ACROSS THE
DAKOTAS LATER FRIDAY INTO SATURDAY AND THIS APPEARS TO AFFECT
MAINLY FAR SOUTHWEST REGION OF THE STATE. WILL CONTINUE SOME
SMALL POPS OVER THE SOUTHWEST CWA FRIDAY INTO SATURDAY. MAIN
WEATHER MESSAGE IN THE LONGER TERM WILL REMAIN THE BELOW NORMAL
TREND IN TEMPERATURES. FORECASTING TEMPERATURES TO REMAIN BELOW
40 DEGREES THROUGH NEXT TUESDAY.

&&

.HYDROLOGY...
MAINTAINING FLOOD WATCH OVER THE METRO AREA INTO WEST CENTRAL
WISCONSIN AS STILL LOOKS LIKE QPF FORECAST SHOWING IN EXCESS OF AN
INCH OF LIQUID MOVING ACROSS THE AREA THROUGH WEDNESDAY. THE
HEAVIER OF THIS WILL COME THIS EVENING INTO WEDNESDAY MORNING.
AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR SOUTH CENTRAL INTO WEST
CENTRAL AREAS AS WELL. APPEARS FORECAST NEW SNOWFALL WILL REMAIN
AROUND FOR AWHILE AS TEMPERATURES REMAIN WELL BELOW NORMAL THROUGH
THE WEEK INTO EARLY NEXT WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/
EXPECT FREQUENT CEILINGS BELOW 1000 FEET AGL AND VISIBILITIES
LOWERING TO TWO MILES OR LESS IN RAIN AND SNOW.  THE PRECIP BECOMING
MAINLY SNOW OVERNIGHT ACROSS A VAST PART OF CENTRAL MN AND WEST
CENTRAL WISCONSIN.  EAST-NORTHEAST WINDS STEADY AT 15 TO 25 KNOTS.

MSP...NOT MUCH IMPROVEMENT DURING THE PERIOD WITH RAIN CHANGING
OVER TO ALL SNOW AFTER MIDNIGHT.  SNOW ACCUMULATIONS VARYING BETWEEN
ONE TO TWO INCHES OVERNIGHT WITH ADDITIONAL SNOW ACCUMULATION OF 1
TO 2 INCHES DURING THE DAY ON WEDNESDAY.  FREQUENT CEILINGS AT OR
BELOW 1000 FEET AGL AND VISBILITIES UNDER TWO MILES IN SNOW AND FOG.
SFC WINDS EAST 18 TO 28 KNOTS SWITCHING TO THE NORTHEAST AT 15 TO 20
KNOTS ON WEDNESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR BENTON-CHISAGO-
     DOUGLAS-ISANTI-KANABEC-MILLE LACS-MORRISON-TODD.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM CDT
     WEDNESDAY FOR ANOKA-CHIPPEWA-KANDIYOHI-LAC QUI PARLE-POPE-
     SHERBURNE-STEARNS-STEVENS-SWIFT-WASHINGTON.

     FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ANOKA-CARVER-DAKOTA-
     HENNEPIN-RAMSEY-SCOTT-WASHINGTON.

     WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT WEDNESDAY FOR
     CARVER-HENNEPIN-MCLEOD-MEEKER-RAMSEY-RENVILLE-WRIGHT-YELLOW
     MEDICINE.

WI...WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR BARRON-
     CHIPPEWA-POLK-RUSK.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM CDT
     WEDNESDAY FOR DUNN-ST. CROIX.

     FLOOD WATCH THROUGH WEDNESDAY EVENING FOR DUNN-EAU CLAIRE-PEPIN-
     PIERCE-ST. CROIX.

     WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT WEDNESDAY FOR EAU
     CLAIRE-PEPIN-PIERCE.

&&

DWE/JVM
Hazardous weather outlook, Mar 22, 12:20 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 PM CDT TUE MAR 22 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
120 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTRY MIX OF PRECIPITATION WILL CONTINUE THROUGH OVER CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH EARLY THIS EVENING. THE
PRECIPITATION WILL CHANGE OVER TO SNOW BY MIDNIGHT...AND PERSIST
THROUGH WEDNESDAY.  THE SNOW COULD BECOME HEAVY TIMES WITH SNOW
ACCUMULATIONS 4 TO 8 INCHES ARE LIKELY BY WEDNESDAY MORNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL MINNESOTA
WHICH COULD PRODUCE SOME LOCALIZE HEAVY RAIN THROUGH EARLY EVENING.
RAIN WILL BECOME MIXED WITH SNOW THIS EVENING OVER SOUTHERN
MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN...THEN CHANGE OVER TO
ALL SNOW BEFORE DAYBREAK WEDNESDAY.

PLEASE CHECK THE CHECK THE LATEST HYDROLOGICAL STATEMENTS AND
WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL PERSIST THROUGH THE DAY ON WEDNESDAY...WITH STORM TOTAL
SNOW ACCUMULATIONS FROM 6 TO 11 INCHES OVER CENTRAL MINNESOTA AND
WESTERN WISCONSIN. SNOW AMOUNTS WILL TAPER OFF CONSIDERABLY FROM
NORTH TO SOUTH OVER THE OUTLOOK AREA.

PLEASE CONTINUE TO MONITOR RIVER FLOOD FORECASTS AND THE LATEST
ON THE WINTER STORM WATCH FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Barron

When
March 22, 3:00 PM CST to March 23, 12:00 PM CST
Where
Barron forecast zone
Reported by
COOP Observer
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

A period of sleet and snow fell at the onset of the precipitation, with some heavy snowfall rates around midnight. Several reports of snowfall were observed by cooperative and supplemental observers across the county. By the time the snow tapered off to flurries, locally 11 inches fell.

Winter Storm, Polk

When
March 22, 4:00 PM CST to March 23, 12:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

A period of sleet and snow fell at the onset of the precipitation, with some heavy snowfall rates around midnight. Several reports of snowfall were observed by cooperative and supplemental observers across the county. By the time the snow tapered off to flurries, locally 10 inches fell.

Winter Storm, Rusk

When
March 22, 4:00 PM CST to March 23, 12:00 PM CST
Where
Rusk forecast zone
Reported by
COOP Observer
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

A period of sleet and snow fell at the onset of the precipitation, with some heavy snowfall rates around midnight. Several reports of snowfall were observed by cooperative and supplemental observers across the county. By the time the snow tapered off to flurries, locally 11 inches fell.

Winter Storm, Chippewa

When
March 22, 6:00 PM CST to March 23, 12:00 PM CST
Where
Chippewa forecast zone
Reported by
COOP Observer
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

A period of sleet and snow fell at the onset of the precipitation, with some heavy snowfall rates around midnight. Several reports of snowfall were observed by cooperative and supplemental observers across the county. By the time the snow tapered off to flurries, locally 11 inches fell.

Winter Storm, Dunn

When
March 22, 6:00 PM CST to March 23, 12:00 PM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

A period of sleet and snow fell at the onset of the precipitation, with some heavy snowfall rates around midnight. Several reports of snowfall were observed by cooperative and supplemental observers across the county. By the time the snow tapered off to flurries, locally 11 inches fell.

Winter Storm, Eau Claire

When
March 22, 6:00 PM CST to March 23, 12:00 PM CST
Where
Eau Claire forecast zone
Property damage
$3.0 million
Reported by
Newspaper
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

A period of sleet and snow fell on the onset of the precipitation, with some heavy snowfall rates around midnight. Several reports of snowfall were observed by cooperative and supplemental observers across the county. By the time the snow tapered off to flurries, locally 11 inches fell. The snowfall, sleet, a period of freezing rain and strong wind combined such that a 2000 foot television tower collapsed. Ice chunks from the tower were at least four inches thick. The tower was located in eastern Eau Claire County near Fairchild.

Winter Storm, St. Croix

When
March 22, 9:00 PM CST to March 23, 12:00 PM CST
Where
St. Croix forecast zone
Reported by
COOP Observer
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

A period of sleet and snow fell at the onset of the precipitation, with some heavy snowfall rates around midnight. Several reports of snowfall were observed by cooperative and supplemental observers across the county. By the time the snow tapered off to flurries, locally 6 inches fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279590, 279594, 279595, 279591, 279593, 302602, 279596.